Adcock, C.J. (2005) Exploiting skewness to build an optimal hedge fund with a currency overlay. The European Journal of Finance, 11 (5). pp. 445-462. ISSN 1351-847X
Abstract
This paper documents an investigation into the use of portfolio selection methods to construct a hedge fund with a currency overlay. The fund, which is based on number of international stock and bond market indices and is constructed from the perspective of a Sterling investor, allows the individual exposures in the currency overlay to be optimally determined. As well as using traditional mean variance, the paper constructs the hedge funds using portfolio selection methods that incorporate skewness in the optimisation process. These methods are based on the multivariate skewnormal distribution, which motivates the use of a linear skewness shock. An extension to Stein's lemma gives the ability to explore the mean-variance-skewness efficient surface without the necessity to be concerned with the precise form of an individual investor's utility function. The results suggest that it is possible to use mean variance optimisation methods to build a hedge fund based on the assets and return forecasts described. The results also suggest that the inclusion of a skewness component in the optimisation is beneficial. In many of the cases reported, the skewness term contributes to an improvement in performance over and above that given by mean variance methods.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2005 Taylor & Francis. This is an author produced version of a paper subsequently published in The European Journal of Finance. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Currency hedging; multivariate skew normal distribution; portfolio selection |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Management School (Sheffield) |
Depositing User: | Miss Anthea Tucker |
Date Deposited: | 21 Jun 2010 15:25 |
Last Modified: | 08 Feb 2013 17:00 |
Published Version: | http://dx.doi.org/10.1080/13518470500039527 |
Status: | Published |
Publisher: | Taylor & Francis |
Identification Number: | 10.1080/13518470500039527 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:10949 |